Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Anxiety and palpitations
|zsuzsika2 - Thu Apr 14, 2005 6:57 pm||
I am a 23 yr old female. I started taking ortho-tri-cyclin lo in october of 2003. While on the pill my 2 moods were either really numbed out or extrememly aggitated. Every other month I had a UTI or yeast infection as well. For these reasons I stopped taking the pill. Since that time I have become very anxious and jittery and have developed heart palpitations. I have noticed that the anxiety and heart palpitations are more frequent the week before my period and through the week of my period. My heart pounds at unusual times such as when I am sitting at my desk at work or on the computer. Whenever I reach for something or have to bend down to pick something up or pet my dog for example I get a heart palpitation. Mt heart skips a beat and then there are a few weaker beats and then pow it beats really hard and then goes back to it's normal rythm. This will happen maybe 3 or 4 times and hour and then stop a few hours and return again. I also have a very hard time falling asleep. When I do I am almost immediatly startled awake for no reason. This will cycle for hours throughout the night. I had a heart monitor for 24 hours that came back normal and three thyroid tests that were also normal. Should I wait and have these tests done while I am on my period? I am not overweight, and infact have dropped about 10 pounds (124lbs. - 114lbs.) in the past 4 months. This has been going on for 6 months . Is there anything else I can do. My doctor put me on Xanax for anxiety, but that does not stop the heart palpitations which causes the anxiety. Any advice or ideas about what to do next? I would really appreciate any advice. I have not had caffeine in 6 months, I do not smoke or drink. I eat healthy meals and try to stay active. Thanks for your help.
|Dr. Yasser Mokhtar - Wed Apr 27, 2005 6:23 pm||
Besides the thyroid blood tests, have you had any other blood tests? i suggest that you have an echocardiogram (ultrasound of the heart) to exclude mitral valve prolpase, a condition that causes palpitations and atypical chest pain.
Did the holter monitor that you had show any periods of fast heart rate that did not correspond to appropriate activity? Did you have any fast heart rate while asleep.
Why did you start having this anxiety since you stopped taking the pill, are you afraid of becoming pregnant and you are not using any other birth control measure?
The palpitations that you are having could be due to the anxiety that you have. You could also use a very low dose diuretic during the time prior to your period and during your period to see whether or not it helps with the anxiety.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.